Adverse impact of a calcium entry-blocker (verapamil) on intracranial pressure in patients with brain tumors

R. F. Bedford, R. Dacey, H. R. Winn, C. L. Lynch

Research output: Contribution to journalArticle

16 Scopus citations

Abstract

In order to examine the effects of verapamil on intracranial pressure (ICP) in patients with compromised intracranial compliance, five hypertensive patients with supratentorial tumors were given verapamil, 5 mg intravenously, at the time of anesthesia induction. Within 4 minutes, ICP increased 67% from 18 ± 4 mm Hg (standard error) to 27 ± 5 mm Hg (p < 0.05), whereas mean arterial pressure decreased 20% from 111 ± 7 mm Hg to 89 ± 4 mm Hg (p < 0.05), and cerebral perfusion pressure (CPP) decreased 33% from 93 ± 11 mm Hg to 62 ± 6 mm Hg (p < 0.05). The increases in ICP responded promptly to hyperventilation and intravenous lidocaine (1.5 mg/kg). A control group of five hypertensive patients with supratentorial tumors received the same anesthetic agents without verapamil. In this group, ICP and CPP were unchanged. The authors conclude that calcium entry-blockers, such as verapamil, should be avoided in patients with compromised intracranial compliance unless ICP is being monitored and proper therapy for intracranial hypertension can be rapidly instituted.

Original languageEnglish
Pages (from-to)800-802
Number of pages3
JournalJournal of neurosurgery
Volume59
Issue number5
DOIs
StatePublished - Jan 1 1983
Externally publishedYes

Fingerprint Dive into the research topics of 'Adverse impact of a calcium entry-blocker (verapamil) on intracranial pressure in patients with brain tumors'. Together they form a unique fingerprint.

  • Cite this